Get access

Hemolytic anemia after ingestion of the natural hair dye Lawsonia inermis (henna) in a dog

Authors

  • Daniel J. Jardes DVM,

    1. Department of Clinical Sciences, Tufts University Cummings School of Veterinary Medicine, North Grafton, MA
    Search for more papers by this author
  • Linda A. Ross DVM, DACVIM,

    Corresponding author
    1. Department of Clinical Sciences, Tufts University Cummings School of Veterinary Medicine, North Grafton, MA
    • Address correspondence and reprint requests to Dr. Linda Ross, Tufts University Cummings School of Veterinary Medicine, 200 Westboro Road, North Grafton, MA 01536. Email: linda.ross@tufts.edu

    Search for more papers by this author
  • Jessica E. Markovich DVM, DACVIM

    1. Department of Clinical Sciences, Tufts University Cummings School of Veterinary Medicine, North Grafton, MA
    Search for more papers by this author

  • The authors report no conflicts of interests.

Abstract

Objectives

To describe the clinical presentation and case management of a dog that developed hemolytic anemia and evidence of renal tubular dysfunction after ingestion of a natural hair dye containing Lawsonia inermis (henna). To review cases of henna toxicity reported in the human literature.

Case Summary

An 8-year-old female spayed Border Collie was presented 5 days after ingestion of a box of natural hair dye. The dog was showing signs of lethargy, vomiting, diarrhea, and weakness. A serum biochemistry profile, complete blood count, and urinalysis demonstrated evidence of renal tubular dysfunction and a regenerative anemia without spherocytosis. The dog was treated with a transfusion of packed RBCs and IV fluids, resulting in significant clinical improvement. Repeat diagnostics showed resolution of the anemia and no lasting evidence of tubular dysfunction.

New or Unique Information Provided

To the authors’ knowledge, this is the first reported case in the veterinary literature of toxicity following ingestion of Lawsonia inermis (henna). Henna ingestion was associated with the development of hemolytic anemia and acute kidney injury.

Get access to the full text of this article

Ancillary